Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

A revelation: Drug-induced pseudoglucagonoma syndrome


DII small banner By Warren R. Heymann, MD
Aug. 21, 2016

Although only having diagnosed the glucagonoma syndrome (GS) once, I have always been fascinated by necrolytic migratory erythema (NME), and conditions that mimic NME, the so-called pseudoglucagonoma syndrome (PGS).

PGS has been reported with the following conditions: liver disease, inflammatory bowel disease, nutritional deficiency (especially zinc), cholangiocarcioma, Waldmann disease (primary intestinal telangiectasia), short bowel syndrome, hepatitis B, hepatitis C, myelodysplastic syndrome, and acute pancreatitis (1).

Seong et al reported the case of a 56 year-old man with non-small cell lung cancer with a histologically proven NME-like rash believed to be due to the epidermal growth factor receptor inhibitor (EGFRI), gefitinib (Iressa). Glucagon, zinc, and albumin levels were normal. In keeping with their hypothesis, the eruption cleared when off the medication, and appeared with rechallenge. While EGFRIs are notorious for their dermatologic manifestations (acneiform lesions, xerosis, pruritus, paronychia, alopecia, and hyperpigmentation), an NME eruption-like eruption is extraordinarily rare (2).

It should be remembered that glucagon may be given as a drug, thereby causing iatrogenic NME. This was recently described in a 2 month-old girl with congenital hyperinsuliinism. She was found to have a paternally derived autosomal recessive mutation in ABCC8 suggestive of focal hyperinsulinism. Treatment with glucagon resulted in iatrogenically-induced NME. This virtually resolved within 6 days of discontinuation of glucagon, once a partial pancreatectomy was performed at age 3 months (3).
 
Interestingly, topical EMLA can cause an irritant contact dermatitis that may mimic NME histologically, although some vacuolar alteration at the dermo-epidermal junction and subepidermal cleft formation is noted, in addition to superficial epidermal necrosis and pale keratinocytes (4).

If you perform a PubMed search for “drug-induced necrolytic migratory erythema” it is clear that such reports are extraordinarily rare. Regardless, in addition to checking glucagon, zinc, and albumin, when considering the diagnosis of PGS, don’t forget to carefully review the drug list, especially if there was a history of EGRI use.

1. Panagiotis G, et al. Necrolytic migratory erythema: A common cutaneous clue of uncommon syndromes. Cutis 2013; 92: e1-4.
2. Seong JY, et al. Necrolytic migratory erythema-like eruption during gefitinib treatment: A rare cutaneous adverse reaction. JAMA Dermatology 2016; 152: 947-8.
3. Coughlin CC, et al. Iatrogenic necrolytic migratory erythema in an infant with congenital hyperinsulinism. Pediatr Dermatol 2016; 33: e43-7.
4. Dong H, et al. EMLA cream-induced irritant contact dermatitis. J Cutan Pathol 2002; 29: 190-2

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement